Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 48, NWS Mobile, AL

May 2, 2007Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 2, 2007, 5:11 PM CDT for Monroe County, Alabama. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2007, 5:11 PM CDT (22:11 UTC)
Expired
May 2, 2007, 5:45 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Monroe County, AL

The radar

The Mobile radar (KMOB), 120 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 5:22 PM CDTHAIL 0.882 N Frisco City, AL
May 2, 5:24 PM CDTHAIL 1.25Excel, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1469 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 022210
SVRMOB
ALC099-022245-
/O.NEW.KMOB.SV.W.0048.070502T2211Z-070502T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
511 PM CDT WED MAY 2 2007

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MONROE COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF MONROEVILLE...

* UNTIL 545 PM CDT

* AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  EXCEL...OR ABOUT 9 MILES SOUTH OF MONROEVILLE...AND MOVING
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEXIA BY 540 PM CDT...
  WEST MONROEVILLE...MONROEVILLE AND DREWRY BY 545 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3142 8747 3134 8736 3151 8717 3160 8736

$$
2 follow-up statements
000 
WWUS54 KMOB 022227
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT WED MAY 2 2007

ALC099-022245-
/O.CON.KMOB.SV.W.0048.000000T0000Z-070502T2245Z/
MONROE AL-
526 PM CDT WED MAY 2 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR CENTRAL MONROE COUNTY...

AT 525 PM CDT...MONROE COUNTY EMA REPORTED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR EXCEL...OR ABOUT 6 
MILES SOUTH OF MONROEVILLE...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEXIA BY 535 PM CDT...
  WEST MONROEVILLE...MONROEVILLE AND DREWRY BY 545 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO HALF-DOLLAR SIZE IN DIAMETER HAS BEEN REPORTED IN EXCEL
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE 
IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3142 8747 3134 8736 3151 8717 3160 8736

$$
000 
WWUS54 KMOB 022247
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
547 PM CDT WED MAY 2 2007

ALC099-022300-
/O.EXP.KMOB.SV.W.0048.000000T0000Z-070502T2245Z/
MONROE AL-
547 PM CDT WED MAY 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MONROE COUNTY WAS 
ALLOWED TO EXPIRE AT 545 PM CDT...

THE SEVERE THUNDERSTORM THAT PRODUCED UP TO HALF-DOLLAR SIZE HAIL IN 
EXCEL AND WIND DAMAGE ACROSS CENTRAL MONROE COUNTY HAS WEAKENED 
BELOW SEVERE LIMITS. THE STORM COULD REMAIN STRONG ACROSS CENTRAL 
MONROE COUNTY AS IT CONTINUES TO MOVE NORTHWARD AT AROUND 10 
MPH...WITH HALF-INCH HAIL AND GUSTY SURFACE WINDS TO 45 MPH THE MAIN 
THREATS.

LAT...LON 3142 8747 3134 8736 3151 8717 3160 8736

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 3:30 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 2, 3:30 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT WED MAY 2 2007

.SHORT TERM...(TONIGHT AND THURSDAY). ISOLATED SHOWERS AND
THUNDERSTORMS CONTINUE TO DEVELOP OVER MUCH OF THE CWFA INCLUDING
THE ADJACENT GULF WATERS DUE TO GOOD AFTERNOON HEATING...SUFFICIENT
MOISTURE IN THE LOWER LEVELS AND WEAK MID LEVEL FORCING ALOFT
ADVECTING EASTWARD. MUCH OF THE REGION WAS GENERALLY WEAK CAPPED
TODAY WITH COOL TEMPS ALOFT GIVING WAY SOME DECENT LAPSE RATES
THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP THROUGH EARLY THIS EVENING THEN GRADUALLY WEAKEN THROUGH
MIDNIGHT AS SFC TEMPS COOL. SOME LINGERING SHOWERS COULD CONTINUE
NEAR THE COAST AND OFFSHORE AFTER MIDNIGHT DUE TO BETTER CAPES OR
HIGHER INSTABILITY. DUE TO SOME DRY AIR ALOFT AND H5 TEMPS AROUND
-12C ISOLATED CASES OF LARGE HAIL AND STRONG GUSTY WINDS CAN NOT BE
RULED OUT THROUGH THIS EVENING WITH SOME OF THE STRONGER STORMS. FOR
THU CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH SURFACE RIDGE
HOLDING TO THE EAST AS UPPER TROUGH TO THE WEST SLOWLY SHIFTS
EAST. BY THU NIGHT DEEPER MOISTURE ADVECTS EASTWARD COMBINED WITH
BETTER MID LEVEL FORCING FROM APPROACHING TROUGH GIVING WAY TO
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE NIGHT. AT
THIS TIME WIDESPREAD SEVERE WX IS NOT ANTICIPATED DUE TO THE DEEPER
MOISTURE IN THE ATMOSPHERE AND MARGINAL CAPES. WILL STAY CLOSE TO
THE CURRENT MAVMOS GUIDANCE FOR TEMPS THROUGH THE THU. /32

&&

.LONG TERM...(FRIDAY THROUGH MONDAY). WIDESPREAD SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED FRIDAY AND EARLY FRIDAY NIGHT AS MAIN
UPPER TROUGH/LOW MOVES EAST ACROSS THE LOWER MS RIVER VALLEY. WITH
DEEPER MOISTURE IN PLACE...MARGINAL CAPES OR INSTABILITY AND WEAK
VERTICAL SHEAR WIDESPREAD SEVERE WX IS NOT ANTICIPATED AT THIS TIME
THOUGH CONDITIONS NEED TO BE MONITORED CLOSELY MAINLY FOR DOWNBURST
TYPE WINDS AND MEDIUM TO LARGE HAIL. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THROUGH MONDAY GENERALLY FROM WEAK
LOW TO MID LEVEL FORCING...MOSTLY FROM WEAK SFC BOUNDARIES COMBINED
WITH SUFFICIENT MOISTURE IN THE LOWER LEVELS. THIS PATTERN LOOKS TO
BE ALMOST SUMMER LIKE IN THE LOWER LEVELS WITH SLIGHTLY COOLER TEMPS
ALOFT FROM CONTINUED WESTERLY FLOW. WILL CONTINUE TO USE THE CURRENT
MEX GUIDANCE FOR TEMPS IN THE EXTENDED PDS. /32

&&

.MARINE...A RIDGE OF HIGH PRESSURE FROM THE WESTERN ATLANTIC ALONG
THE GULF COAST WILL WEAKEN SOME ON FRIDAY AS AN UPPER LEVEL
DISTURBANCE MOVES ACROSS THE GULF COAST. THIS WILL BRING INCREASING
CHANCES OF SHOWERS AND THUNDERSTORMS ON FRIDAY. HIGH PRESSURE THEN
BUILDS BACK ACROSS THE NORTH CENTRAL GULF THROUGH THE BEGINNING OF
NEXT WEEK. ISOLATED TO SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS
WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND. /13

&&

.FIRE WEATHER...NO CONCERNS. /32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      65  86  68  81 /  20  20  40  70
PENSACOLA   66  83  67  81 /  20  20  30  60
DESTIN      67  82  65  81 /  20  20  20  40
EVERGREEN   59  89  60  82 /  20  20  20  60
WAYNESBORO  61  86  64  78 /  20  30  40  70
CAMDEN      61  88  62  81 /  20  20  20  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 2, 5:48 AM CDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
548 AM CDT WED MAY 2 2007

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-079-
031200-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
MOBILE BAY-BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-
CONECUH-COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-
GEORGE-GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
548 AM CDT WED MAY 2 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...
AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.
OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES ON
THURSDAY.  OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS FOR
SEVERE WEATHER OPERATIONS WILL NOT BE REQUIRED THROUGH TONIGHT.

In the hours before

Special weather statement, May 2, 4:38 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
438 PM CDT WED MAY 2 2007

ALZ055-022215-
MONROE-
438 PM CDT WED MAY 2 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN MONROE
COUNTY...

AT 427 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES SOUTHWEST OF URIAH...AND MOVING NORTH AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GOODWAY...MEGARGEL AND MANISTEE THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
Special weather statement, May 2, 4:41 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT WED MAY 2 2007

ALZ052-022215-
WASHINGTON-
INCLUDING THE CITIES OF...CHATOM...
441 PM CDT WED MAY 2 2007

...A STRONG THUNDERSTORM IS BEING DETECTED OVER WASHINGTON COUNTY...

AT 433 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES WEST OF CHATOM...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
CHATOM...JORDAN AND YARBO THROUGH 515 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.